Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 508, NWS Norman, OK

December 30, 2002Atoka County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Dec 30, 2002, 12:12 PM CST for Atoka County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2002, 12:12 PM CST (18:12 UTC)
Expired
Dec 30, 2002, 12:45 PM CST
In force
33 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Atoka County, OK

The radar

The Norman radar (KTLX), 146 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 30, 10:55 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WUUS54 KOUN 301812
SVROKC
OKC005-301845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1212 PM CST MON DEC 30 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1245 PM CST

* AT 1212 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  WARDVILLE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHOCKIE...STRINGTOWN AND WARDVILLE

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 65 MPH IS LIKELY 
WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3468 9607 3436 9611 3438 9582 3468 9589

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 10:10 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 30, 10:10 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1010 AM CST MON DEC 30 2002

MADE SIGNIFICANT CHANGES TO POP/WEATHER FORECAST ACROSS SOUTH
CENTRAL AND SOUTHEAST OKLAHOMA...AND PORTIONS OF WESTERN NORTH
TEXAS. WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED TO PERSIST INTO
THE EARLY AFTERNOON HOURS SOUTH AND EAST OF I-44 CORRIDOR. SEVERE
WEATHER THREAT ALSO HIGHER THAN PREVIOUSLY EXPECTED...UPDATED
HAZARDOUS WEATHER OUTLOOK INDICATES THAT SEVERE WEATHER WILL BE
POSSIBLE NEAR AND EAST OF PROGRESSES COLD FRONT. MOISTURE MARGINAL
BUT STEEP LAPSE RATES ALLOWING FOR DECENT HAILERS.

SOUTH CENTRAL AND SOUTHEAST OKLAHOMA WILL BE IN DECENT AREA FOR
PERSISTENT MODERATE TO HEAVY RAINFALL THIS AFTERNOON AND EARLY
EVENING...AS DEFORMATION ZONE TRANSLATES ACROSS THE RED RIVER VALLEY
WITH PROGRESS OF UPPER STORM SYSTEM. WIDESPREAD 1 TO 2 INCH AMOUNTS
POSSIBLE EAST OF I-35.

NO CHANGES MADE TO FORECAST BEYOND THIS EVENING.

FCSTID = 11

158 AM CST MON DEC 30 2002

THE UPPER LOW...OVER SOUTHERN NM EARLY THIS MORNING...WILL MOVE EAST
ACROSS TX TODAY...INCREASING LIFT OVER SOUTHERN AND CENTRAL OK.
LOW-LEVEL MOISTURE ADVECTION WILL CONTINUE THROUGH THE DAY IN
SOUTHEAST OK AND BECOME COINCIDENT WITH THE ENHANCED LIFT THIS
AFTERNOON. ADDITIONALLY...A SOUTHEAST-MOVING COLD FRONT IS EXPECTED
TO BE PAST CENTRAL OK BY EARLY AFTERNOON. SHOWERS ARE EXPECTED TO
START IN THE SOUTH CENTRAL/SOUTHEAST THIS MORNING WITH SOME
THUNDERSTORMS THIS AFTERNOON. THE MENTION OF RAIN REMAINS CONFINED
TO THE SOUTHEAST THREE-FIFTHS OF THE STATE TODAY AND AREAS FARTHER
SOUTHEAST TONIGHT AS THE FRONT CLEARS THE STATE. SUBSIDENCE SHOULD
SPREAD QUICKLY WEST TO EAST TONIGHT AND EARLY TUESDAY WITH CLEARING.

THE NEXT FRONT COMES WEDNESDAY WITH A FAST-MOVING TROUGH ACROSS THE
NORTHERN ROCKIES WITH MINIMAL CHANCES FOR RAIN IN NORTHERN OK.
OTHERWISE...THE FORECAST REMAINS DRY THROUGH THE WEEK.

FCSTID =    9
OKC   62  31  53  27 /  30  20   0   0
HBR   59  28  52  26 /  10   0   0   0
SPS   65  30  54  30 /  40  20   0   0
GAG   54  20  53  23 /   0   0   0  10
PNC   59  28  50  26 /  20  10   0  10
DUA   67  36  56  30 /  60  40   0   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Dec 30, 12:00 PM CST, 12 minutes before
OKZ004>048-050>052-TXZ083>090-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN
OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MUCH OF SOUTHERN OKLAHOMA. THE PRIMARY THREAT WILL BE
LARGE HAIL.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH AND EAST OF A LINE
EXTENDING FROM RINGLING...TO PAULS VALLEY...TO SEMINOLE. THIS
INCLUDES ARDMORE...ADA...LAKE TEXOMA...AND DURANT.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM NOON
THROUGH THIS EVENING. THE THREAT WILL DIMINISH BY LATE AFTERNOON
OVER MOST AREAS...ALTHOUGH THE THREAT WILL CONTINUE INTO THE MID
EVENING HOURS OVER LOCATIONS EAST OF A LAKE TEXOMA TO COALGATE LINE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
THROUGH MID EVENING.

DISCUSSION...
COLD TEMPERATURES ALOFT...ASSOCIATED WITH A STRONG STORM SYSTEM
MOVING OVER CENTRAL TEXAS...WILL CREATE CONDITIONS FAVORABLE FOR
STORMS TO PRODUCE LARGE HAIL. ALTHOUGH JUST A FEW STORMS ARE
EXPECTED TO PRODUCE HAIL TO THE SIZE OF QUARTERS...MOST STORMS WILL
PRODUCE A FAIR AMOUNT OF SMALL HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUE DEC 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL MAY CREATE A FLASH FLOOD THREAT OVER EXTREME
SOUTHEAST OKLAHOMA LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST TUESDAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

In the hours before

Local storm report, Dec 30, 10:14 AM CST, 1 hour 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1014 AM CST MON DEC 30 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 AM    2 SE ADA                  OK   .88 INCH HAIL
12/30/02   PONTOTOC                       REPORTED BY COUNTY
                                          EMERGENCY MANAGER.

TY
Local storm report, Dec 30, 10:30 AM CST, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1030 AM CST MON DEC 30 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    ARDMORE                   OK   .75 INCH HAIL
12/30/02   CARTER                         REPORTED BY EMERGENCY
                                          MANAGER.
SBS
Local storm report, Dec 30, 11:03 AM CST, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1103 AM CST MON DEC 30 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    ADA                       OK   .75 INCH HAIL
12/30/02   PONTOTOC                       REPORTED BY EMERGENCY
                                          MANAGER.

TY
Local storm report, Dec 30, 11:24 AM CST, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1124 AM CST MON DEC 30 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 AM    1 W FITTSTOWN             OK   .75 INCH HAIL
12/30/02   PONTOTOC                       REPORTED BY THE PUBLIC.

TJ
Local storm report, Dec 30, 11:41 AM CST, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1141 AM CST MON DEC 30 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    6 N TISHOMINGO            OK   89 MPH WIND GUST
12/30/02   JOHNSTON                       REPORTED BY THE MESONET.

TY
Local storm report, Dec 30, 11:49 AM CST, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CST MON DEC 30 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM    MILL CREEK                OK   .75 INCH HAIL
12/30/02   JOHNSTON                       REPORTED BY A SPOTTER.

1125 AM    MILL CREEK                OK   60 MPH WIND GUST
12/30/02   JOHNSTON                       REPORTED BY A SPOTTER.

SBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 8:45 AM CSTSevere Thunderstorm WarningOUNJefferson45 min
Dec 30, 10:21 AM CSTSevere Thunderstorm WarningOUNCarter39 min
Dec 30, 11:11 AM CSTSevere Thunderstorm WarningOUNPontotoc49 min
Dec 30, 11:48 AM CSTSevere Thunderstorm WarningOUNCoal, Hughes42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.